Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Wakefield, VA

July 28, 2004Worcester County, Maryland

NWS Wakefield, VA issued this flash flood warning at Jul 28, 2004, 4:58 PM EDT for Worcester County, Maryland. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 4:58 PM EDT (20:58 UTC)
Expired
Jul 28, 2004, 6:00 PM EDT
In force
62 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Worcester County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 282101
FFWAKQ
MDC047-282200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
458 PM EDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WORCESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 600 PM EDT

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 17   
  MILES NORTHWEST OF BERLIN TO 15 MILES SOUTHWEST OF OCEAN CITY TO   
  POCOMOKE CITY...MOVING NORTHEAST AT 15 MPH.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  OVER BERLIN BY 505 PM EDT
  OVER OCEAN PINES AND CAPE ISLE OF WIGHT BY 510 PM EDT   
  OVER OCEAN CITY BY 530 PM EDT

RAINFALL RATES OF 2 TO 4 INCHES PER HOUR ARE EXPECTED...WITH 
EXCESSIVE RUNOFF CAUSING FLOODING OF SMALL CREEKS AND 
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WAKEFIELD.

LAT...LON 3804 7533 3800 7562 3800 7562 3820 7532
      3828 7537 3835 7531 3846 7534 3845 7504
      3806 7521 3805 7524 3823 7514 3824 7515
      3821 7519 3825 7521 3823 7524

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:50 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 28, 3:50 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT WED JUL 28 2004

.SYNOPSIS...BASED ON CURRENT RDR TRENDS AND LATEST HPC QPF
FCST...HAVE DECIDED TO NOT HAVE FLOOD WATCH ANYWHERE.  WILL
HANDLE TSRAS WITH HEAVY RAIN WITH STATEMENTS OR URBAN FLOOD
ADVSYS.  FRNTL BNDRY SLOWLY MOVNG E INTO CWA...HELPING TO
FOCUS SHRAS/TSRAS IN VRY MOIST/UNSTABLE AIRMASS.

&&

.SHORT TERM...SHRAS/TSRAS WITH HEAVY RAINS WILL OCCUR ALNG
AND E OF FRNTL BNDRY THIS EVENG INTO THU MORNG.  PCPN CHCS
WILL THEN LESSEN LATER THU RIGHT THRU SAT...AS BERMUDA HI
PRES BLDS WESTWARD INTO THE MID ATLC REGION.  PRTLY SNY
WRM AND HUMID FRI AND SAT WITH HIS GENERALLY IN THE MID 80S.

&&

.LONG TERM...BERMUDA HI SHIFTS FARTHER OFFSHR STARTING SUN
AS ANOTHER FRNTL BNDRY BEGINS TO SLOWLY APPROACH FM THE NW.
THE FRNT WILL THEN SLOWLY DROP ACRS REGION SUN NGT THRU TUE
NGT...RESULTING IN INCRSNG CHCS FOR SHRAS/TSRAS.  THE BNDRY
SHUD BE PUSHING SE OF THE AREA WED.  SO...GOING DRY FOR NOW.

&&

.AVIATION...VFR EXCEPT MVFR/IFR CONDITIONS IN ANY TSRAS OR
FOG INTO THU.

&&

.MARINE...NO FLAGS IN THE SHRT TERM WITH GENERALLY S FLO
OF LESS THAN 15 KTS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   71  83  69  85 /  60  30  30  20
OXB   71  80  71  81 /  60  30  30  20
WAL   73  83  74  83 /  60  30  30  20
FVX   69  85  69  86 /  30  30  30  20
RIC   70  85  70  86 /  50  30  30  20
PTB   71  86  71  89 /  50  30  30  20
AKQ   71  84  70  86 /  60  40  30  20
PHF   73  84  73  85 /  60  40  30  20
ORF   75  84  75  85 /  60  40  30  20
ECG   75  86  74  85 /  60  40  30  20
&&

32/25
Hazardous weather outlook, Jul 28, 5:21 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
521 AM EDT WED JUL 28 2004

VAZ048-049-060>062-069-280900-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-POWHATAN VA-
PRINCE EDWARD VA-
521 AM EDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ021>025-NCZ012>017-030>032-102-VAZ063>068-070>100-280900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-DINWIDDIE VA-
DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-GATES NC-GLOUCESTER VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-
SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
WESTMORELAND VA-WICOMICO MD-YORK VA-
521 AM EDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS ALONG A STALLED FRONTAL
BOUNDARY WILL RESULT IN SOME FLOODING ACROSS THE AREA.
SEE WBCFFAAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jul 28, 3:31 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
331 PM EDT WED JUL 28 2004

VAZ084-086-090-091-094-100-282015-
GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-NEWPORT NEWS/HAMPTON
VA-NORTHAMPTON VA-YORK VA-
331 PM EDT WED JUL 28 2004

...THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING ACROSS THE
PENINSULA AND MIDDLE PENINSULA...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 20 MILES NORTHWEST OF EXMORE TO 10 MILES
WEST OF SEAFORD...OR FROM 13 MILES SOUTHEAST OF FAIR PORT TO 6 MILES
SOUTHEAST OF QUEENS LAKE...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SEAFORD AROUND 340 PM. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE NEW POINT COMFORT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 28, 4:02 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT WED JUL 28 2004

VAZ093-096-282045-
ISLE OF WIGHT VA-SUFFOLK VA-
402 PM EDT WED JUL 28 2004

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN ISLE OF WIGHT COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES WEST OF WINDSOR TO HOLLAND...OR
FROM 10 MILES SOUTHEAST OF WAKEFIELD TO HOLLAND...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...WINDSOR AROUND 425
PM...AND DOWNTOWN SUFFOLK AROUND 440 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1
TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Local storm report, Jul 28, 4:31 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EDT WED JUL 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            PARKSLEY                37.79N 75.65W
07/28/2004                   ACCOMACK           VA   LAW ENFORCEMENT

            RT 316 CLOSED BETWEEN PARKSLEY AND BLOXOM

0415 PM     FLOOD            2 W CHINCOTEAGUE        37.95N 75.39W
07/28/2004                   ACCOMACK           VA   LAW ENFORCEMENT

            RT 175 - CHINCOTEAGUE ROAD - CLOSED

&&

PFM
Local storm report, Jul 28, 4:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
446 PM EDT WED JUL 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      2 E BLOXOM              37.83N 75.58W
07/28/2004                   ACCOMACK           VA   LAW ENFORCEMENT

            SOUTHBOUND LANES US 13 CLOSED...6 INCHES OF WATER ACROSS
            ROAD

&&

PFM
Special weather statement, Jul 28, 4:49 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT WED JUL 28 2004

MDZ024-025-282145-
INLAND WORCESTER MD-MARYLAND BEACHES MD
449 PM EDT WED JUL 28 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO WORCESTER COUNTY...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN FROM 21 MILES NORTHWEST OF OCEAN
CITY TO 17 MILES SOUTHEAST OF CRISFIELD...MOVING EAST AT 25 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF 2 TO 4 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS.

25
Local storm report, Jul 28, 4:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT WED JUL 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      CHINCOTEAGUE            37.95N 75.36W
07/28/2004                   ACCOMACK           VA   TRAINED SPOTTER

            1 FOOT OF WATER ACROSS RT 175 IN TOWN.

&&

PFM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:00 PM EDTFlash Flood WarningAKQWorcester45 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.